Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Salt Lake City, UT

September 1, 2000Box Elder County, Cache County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2000, 8:51 PM MDT for Box Elder County, Cache County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 1, 2000, 8:51 PM MDT (02:51 UTC)
Expired
Sep 1, 2000, 9:15 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Box Elder County, UT, Cache County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 020252
SVRSLC
IDC041-UTC003-005-020315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR HIGH WINDS FOR...
  SOUTHERN FRANKLIN COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF PRESTON
  EXTREME NORTHEASTERN BOX ELDER COUNTY IN UTAH
  NORTHWESTERN CACHE COUNTY IN UTAH

* UNTIL 915 PM MDT

* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH HIGH WINDS AND HAIL OVER PLYMOUTH...OR  
  ABOUT 13 MILES NORTH OF TREMONTON...MOVING NORTHEAST AT 30 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4186 11222 4173 11205 4204 11151 4222 11205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:20 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 3:20 PM MDT, 5 hours 31 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
320 PM MDT FRI SEP 01 2000

SYNOPSIS...THE MOIST AND UNSTABLE AIRMASS OVER UTAH THIS EVENING
WILL BE REPLACED BY DRIER AND COOLER AIR LATER TONIGHT AND SATURDAY.
THE AIRMASS WILL BEGIN TO WARM SLOWLY ON SUNDAY BUT REMAIN MOSTLY
DRY.

DISCUSSION...CONVECTION HAS FIRED UP OVER MOST OF THE AREA THIS
AFTERNOON WITH SOME OF THEM BECOMING SEVERE.  MOST OF THE STRONG
ONES HAVE BEEN IN RURAL AREAS BUT WE HAVE ONE CONFIRMED LARGE HAIL
REPORT AND ALSO A 49KT GUST FROM A DIFFERENT STORM AT AN OBSERVING
STATION.  ACTIVITY LIKELY TO CONTINUE UNTIL THE TROF KICKS ACROSS
THE AREA THIS EVENING ALTHOUGH IT IS BEING RESTRAINED A BIT IN THE
SOUTHWEST BY THE DRYING AIRMASS.  WE MAY ALSO BEGIN TO LOSE THE
SEVERITY AS THE AIRMASS BEGINS TO COOL DURING THE EVENING.  THE 18Z
ETA SUGGEST THE MAIN VORTICIY ADVECTION AT 300MB WILL BE PUSHING
INTO SOUTHWEST UT THE NEXT FEW HOURS THEN SHIFT TOWARD THE NORTHWEST
DURING THE EVENING.  THE VORTICITY CENTER IS FORECAST TO BE NEAR SLC
AT 06Z AND IT SHOULD END THE THREAT OF ANY SIGNIFICANT WEATHER AS IT
MOVES PAST.

MODELS STILL INDICATE SOME LOW/MID LEVEL MOISTURE OVER NORTHWEST UT
SAT MORNING AND WILL KEEP A CHANCE OF SHOWERS FROM ABOUT SLC
NORTHWARD ALTHOUGH THEY SHOULD BE RELATIVELY WEAK AND ANY
PRECIPITATION AMOUNTS LIGHT.  OTHERWISE IT SHOULD BE DRY STATEWIDE
SAT/SUN.  FAIRLY COOL AIR MOVING IN WITH THE TROF WITH FWC GUIDANCE
LOOKING TOO WARM AT LEAST FOR SLC.  BUT THERE SHOULD BE SEVERAL
DEGREES OF WARMING FOR SUN.

WILL KEEP LABOR DAY DRY WITH CONTINUED WARMING AHEAD OF THE NEXT
TROF.  THE WILL KEEP THE CHANCE OF SHOWERS IN NORTHERN UT TUE BUT
DROP IT FROM THE SOUTH WHERE IT LOOKS TOO DRY.  IT WILL ALSO COOL
SIGNIFICANTLY AGAIN TUE AND THAT COOLNESS SHOULD CONTINUE INTO WED
BUT WITHOUT THE SHOWER THREAT.

SLC 42-- CDC 1-00  SANDERS

.SL7C...NONE.

In the hours before

Local storm report, Sep 1, 6:41 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY, UT
641 PM MDT FRI SEP 1 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    12 NE DUGWAY              UT   .75 INCH HAIL
09/01/00   TOOELE

0250 PM    7 E SANDY                 UT   .75 INCH HAIL
09/01/00   SALT LAKE                      HAIL OCCURRED AT SOLITUDE
                                          SKI AREA.

0315 PM    PARK CITY                 UT   .75 INCH HAIL
09/01/00   SUMMIT

0415 PM    HERRIMAN                  UT   1.50 INCH HAIL
09/01/00   SALT LAKE

0430 PM    2 N PROVO                 UT   .75 INCH HAIL
09/01/00   UTAH

0630 PM    36 NW SALT LAKE CITY      UT    WIND GUSTS 78 MPH
09/01/00   TOOELE

0715 PM    WENDOVER                  UT    WIND GUSTS 61 MPH
09/01/00   TOOELE

0745 PM    40 NW SALT LAKE CITY      UT    WIND GUSTS 71 MPH
09/01/00   BOX ELDER

0800 PM    35 NW SALT LAKE CITY      UT    WIND GUSTS 61 MPH
09/01/00   BOX ELDER

0818 PM   SALT LAKE CITY             UT    STRONG WINDS
09/01/00  SALT LAKE                        TREE TOPPLED ON CARS
                                           2ND SOUTH AND 2ND EAST

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:58 PM MDTSevere Thunderstorm WarningSLCBox Elder32 min
Sep 1, 7:27 PM MDTSevere Thunderstorm WarningSLCBox Elder33 min
Sep 1, 8:25 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake25 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.